Should You Take an Antidepressant for Crohn’s?
If you have Crohn’s, you know the disease is psychological and well as physical. “Crohn’s is a mental health issue as well as a gut issue,” says gastroenterologist Niket Sonpal, M.D., an assistant medical professor at Touro College in New York City. “It can feel like it’s taking over your life—and that makes you depressed.” The good news (there’s always a silver lining at HealthCentral!) is that you can tackle the mental component of your illness just the way you do the physical. Here’s what experts say about treating Crohn’s-related depression, and whether medication might work for you.
Add to Your Team
Gastro, check. Dietician, check. Shrink? Sure, why not?! “Crohn’s is a relapsing and remitting disease, and there are a lot of unknowns which can cause anxiety and fear,” says Megan E. Riehl, Psy.D., a GI psychologist and clinical program director of the GI Behavioral Health Program at the University of Michigan. “Working with a mental health professional can help you learn strategies to manage the anxiety of those unknowns.” Even if you’re not sure it’s for you, try scheduling just one counseling appointment: It could make all the difference in how you feel.
Own Your Emotions
Feelings are raw for those newly diagnosed with a chronic condition. “I see people go through the grief process, which can include aspects of denial, fear, worry, and eventually coming to a place of acceptance,” says Riehl. “You can cycle in and out of those emotions based on what’s happening with your disease, and the acceptance phase may take several months to years.” Realizing that your emotions are a process is a solid first step toward allowing yourself to feel what you feel—no judgement attached.
Start at the Beginning
Freud liked to trace problems back to childhood—and coming to terms with your Crohn’s isn’t all that different. “Some people have a very complex onset of their disease because they were hospitalized or required surgery,” says Riehl. “A lot of patients will talk about that first year when they began having symptoms and were going to different doctors and having medical workups and being told nothing was wrong. Those are issues that can add to feelings of depression.” Talking with a therapist about what those times were like can bring closure.
Do Not Stay Silent
Feelings of isolation, triggered by embarrassing symptoms, can quickly spiral into depression. Don’t keep it to yourself. Reach out to a family member, friend, or counselor. “I always tell patients, ‘There’s nothing you can say that I haven’t heard before, and this is a safe place to talk about it’ when they’re talking about their symptoms,” says Riehl. “You can see the relief that comes over their face when they verbalize what they’re going through. They say, ‘You know, I just don’t have a place where I feel I can talk about this.’”
Consider an Rx
Whether you should take meds for depression is a personal choice. But ironically, it’s one you might not even need to make for yourself: Many doctors include an antidepressant in the treatment program for Crohn’s—not for mental symptoms, but for physical ones. “Certain neuromodulators can help with symptoms of pain, constipation, or diarrhea, and can calm down hypersensitivity in the gut,” says Riehl. “So even if a patient isn’t depressed or anxious, their gastro may prescribe an antidepressant to address GI symptoms.”
Depression Is “Normal” With Crohn’s
“Some studies say that up to 40 percent of patients diagnosed with Crohn’s have reported depression,” says Sunitha D. Posina, M.D., an internal medicine specialist in Stony Brook, NY. If you are interested in trying antidepressants, your treatment for Crohn’s-related depression would be similar to any other type of depression, beginning with a psychological assessment and behavioral therapy. “If you're seeing your therapist and still showing signs of depression interfering with your life, then you may want to try an antidepressant,” says Dr. Posina.
If you do decide to take a mood regulator, make sure your gastro stays in the loop. It may seem like a simple piece of advice, but you’d be surprised, says Riehl. “It happens all the time, where someone gets prescribed a medication and then doesn’t follow up with their doctor for six months and it turns out they’ve been taking it wrong the whole time,” she says. “Patients won’t see results and they get frustrated and stop taking it,” making their depression even worse.
Sometimes, downshifting areas of your life is what it takes to get symptoms under control—and that can cause depression. “I’ve worked with patients in the military who’ve had to take honorable discharges because they couldn’t perform or focus on their task due to the severity of their disease,” says Riehl. "It's normal to feel sad, and I tell patients that it’s OK to feel those things. Together, we can work through it and move forward toward next steps.”
Remember, You’re the Quarterback
With Crohn’s, you’ve got an army of medical professionals and you’re the quarterback of the team. Whatever meds you decide on, loop everyone in. Your gastro and therapist need to be on the same page, because there’s always a risk that drugs won’t mix. “You want your medical providers to be connected to your other providers, because there are some neuromodulators that are used for mood that can actually worsen GI symptoms and there are some that can make them better,” says Riehl. “You want all systems to be working together.”